Hail, Washington
- When
- May 8, 6:34 PM CST
- Where
- Washington County, 0.5 mi E of Jackson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.320, -88.160
A few thunderstorms developed as relatively warm and moist air moved north into southern WI ahead of a cold front over Minnesota. 75 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A few thunderstorms developed as relatively warm and moist air moved north into southern WI ahead of a cold front over Minnesota. One thunderstorm produced 0.75 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 8, 2:35 PM CST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 335 PM CDT THU MAY 8 2014 .TONIGHT AND FRIDAY...FORECAST CONFIDENCE - MEDIUM. STREAM OF MIDDLE TO HIGH CLOUDS CONTINUES TO FEED INTO PORTIONS OF SOUTHERN WISCONSIN FROM THE SOUTHWEST. THERE ARE SOME BREAKS DEVELOPING ACROSS PORTIONS OF FAR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. NOT SURE IF THE REST OF THE AREA WILL SEE THESE CLOUDS MOVE OUT...WHICH WILL LIMIT THE HIGHS AND SUBSEQUENT CAPE VALUES. WARM AIR ADVECTION IN THE 850 MB TO 700 MB LAYER CONTINUES TO GENERATE SEVERAL AREAS OF LIGHT SHOWERS ACROSS THE AREA. THESE SHOULD LINGER AS THEY SHIFT NORTHEASTWARD WITHIN THE WARM AIR ADVECTION REGIME. MAIN ISSUE WILL BE TIMING OF CONVECTION INTO TONIGHT...AND SEVERE STORM CHANCES. MESOSCALE MODELS ARE SHOWING A GENERAL TREND TOWARD CLUSTERS OF SHOWERS AND STORMS MOVING EAST NORTHEAST THROUGH THE AREA MAINLY THIS EVENING...LINGERING INTO THE OVERNIGHT HOURS. HOWEVER...THE CONVECTION CONTINUES TO NOT LOOK VERY ROBUST...AND EVEN APPEARS TO WEAKEN AS IT MOVES THROUGH THE AREA THIS EVENING. THE COLD FRONT DOES NOT MOVE THROUGH UNTIL LATER TONIGHT INTO FRIDAY MORNING. MAIN 500 MB SHORTWAVE TROUGH REMAINS NORTHWEST OF THE AREA...BUT SEVERAL EMBEDDED VORTICITY MAXIMA SHIFT NORTHEAST THROUGH THE AREA. 850 MB LOW LEVEL JET ALSO INCREASES TONIGHT ACROSS THE AREA. THUS...STILL EXPECTING ROUND OF SHOWERS AND STORMS THIS EVENING INTO THE OVERNIGHT HOURS. 20Z SPC DAY 1 OUTLOOK STILL HAS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE AREA. THE BEST SHOT WILL BE IN THE WESTERN COUNTIES THIS EVENING...AS STORMS MOVE INTO THE AREA FROM THE WEST. STORMS MAY WEAKEN BY THE TIME THEY MAKE IT INTO THE EASTERN PORTIONS OF THE AREA. STILL...ENOUGH MEAN LAYER CAPE AND DEEP LAYER SHEAR TO SUPPORT SOME SEVERE STORMS IN THE WESTERN COUNTIES. CIPS ANALOGS AND CWASP VALUES STILL SUPPORTIVE AS WELL. .FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE - MEDIUM. WEAK SHORT WAVE RIDGING SHOULD RESULT IN A QUIET NIGHT FRIDAY NIGHT UNDER CLEAR TO PARTLY CLOUDY SKIES. ON SATURDAY...SHORT TERM MODEL CONCENSUS ON SHORT WAVE LOW PRESSURE TROUGH TO MOVE EWD ACROSS THE NORTHERN PLAINS TOWARD WI. HOWEVER DIFFERENCES EXIST IN STRENGTH AND TIMING OF THIS FEATURE. 12Z NAM MUCH MORE AGGRESSIVE WITH MOISTURE RETURN AND STRONGER FORCING WHILE GFS AND ECMWF IN REASONABLE AGREEMENT FOR SLOWER...WEAKER SOLUTION. NAM HAS DEVELOPING LOW LEVEL JET PIVOTING INTO SRN WI BY 00Z/SUNDAY WHILE ALL OTHER SHORT TERM GUIDANCE MUCH WEAKER AND FARTHER WEST WITH LLJ AXIS. HENCE LEANING MORE TOWARD GFS SOLUTION FOR SATURDAY AFTN WITH LESS CHANCE FOR -SHRA AND LIGHT WINDS TURNING ONSHORE RESULTING IN COOLER AFTN LAKESHORE TEMPS. .SATURDAY NIGHT AND SUNDAY...FORECAST CONFIDENCE - MEDIUM. WEAKENING LOW LEVEL JET DOES EVENTUALLY PIVOT EWD ACROSS WI SAT NIGHT IN ASSOCIATION WITH SHORT WAVE TROUGH MOVING THROUGH THE UPPER MIDWEST TOWARD LAKE SUPERIOR. BEST CHANCE FOR -SHRA FROM THIS FEATURE LOOKS TO BE SAT NIGHT. INCREASING LOW TO MID-LEVEL SOUTH WINDS AHEAD OF SHARPENING UPSTREAM TROUGH WILL BEGIN TO SHIFT BAROCLINIC ZONE AND WARM FRONT BACK TO THE NORTH LATER SUNDAY INTO SUNDAY NIGHT. HENCE KEPT SLIGHTLY HIGHER CHANCE POPS FOR THE AFTN AS THIS FEATURE BEGINS TO SHIFT NWD. .SUNDAY NIGHT THROUGH THURSDAY...FORECAST CONFIDENCE - MEDIUM. AN UNSETTLED PERIOD LOOKS TO BE SHAPING UP FOR THE FIRST HALF OF THE EXTENDED PERIOD...THROUGH TUESDAY. INCREASING SOUTH WINDS WILL HELP WARM FRONT PUSH BACK NORTHWARD INTO SOUTHERN WISCONSIN SUN NIGHT AND MONDAY. AMPLIFYING UPSTREAM LONG WAVE TROUGH SPREADING INTO THE CENTRAL CONUS SUNDAY AND MONDAY WILL BE RESPONSIBLE FOR THE SHIFTING WARM FRONT AND INCREASING SOUTH WINDS. AS LONG WAVE TROUGH WEAKENS ON MONDAY...PIECE OF MID-LEVEL ENERGY MOVES NORTHEAST THROUGH THE UPPER MIDWEST AROUND MON NIGHT. LOW PRESSURE ASSOCIATED WITH UPPER LEVEL SHORT WAVE MOVES ACROSS WISCONSIN DURING THIS TIME....DRAGGING COLD FRONT THROUGH MONDAY NIGHT. IFFY ON SEVERE WEATHER RISK...WITH BEST CHANCE IN THE WEST MON EVE. ALL EXTENDED GUIDANCE HANGS ON TO UPPER LEVEL TROF LINGERING OVER UPPER MIDWEST THROUGH MIDDLE OF NEXT WEEK...WHICH WILL KEEP THE CHANCE FOR LIGHTER SHOWERY PRECIPITATION CONTINUING THROUGH MID- WEEK. DAYTIME TEMPERATURES FOR THIS PERIOD LOOK TO FALL TO BELOW SEASONAL NORMAL EARLY NEXT WEEK. && .AVIATION/00Z TAFS/...VFR CONDITIONS EXPECTED INTO THE EARLY EVENING HOURS AT TAF SITES. ON AND OFF GUSTY SOUTH SOUTHWEST WINDS SHOULD LINGER INTO THE EARLY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO EARLY EVENING. BEST SHOT FOR STORMS WILL BE IN THE 02Z TO 08Z FRIDAY PERIOD AT MADISON...AND 03Z TO 11Z FRIDAY PERIOD AT THE EASTERN SITES. MVFR VISIBILITIES ARE EXPECTED...WITH GUSTY WINDS AND HAIL POSSIBLE IN THE STRONGEST STORMS. COLD FRONT MOVES EAST THROUGH THE AREA BETWEEN 09Z AND 16Z FRIDAY. SOUTHWEST WINDS WILL SHIFT TO THE WEST SOUTHWEST...WITH GUSTS TO 20 KNOTS BY FRIDAY AFTERNOON. SKIES SHOULD BECOME PARTLY TO MOSTLY SUNNY BY AFTERNOON AS WELL. && .MARINE...WEST SOUTHWEST WINDS MAY GUST TO 22 KNOTS AT TIMES FRIDAY...BEHIND THE DEPARTING COLD FRONT. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR FRIDAY. AREAS OF FOG SHOULD LINGER INTO EARLY THIS EVENING NORTH OF PORT WASHINGTON...UNTIL WARM FRONT MOVES NORTH OF THE AREA. DENSE FOG IS POSSIBLE...BUT NOT CONFIDENT ENOUGH TO ISSUE A DENSE FOG ADVISORY. INCREASING SOUTH SOUTHWEST WINDS SHOULD ALLOW THE FOG TO MIX OUT BY TONIGHT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TONIGHT/FRIDAY AND AVIATION/MARINE...WOOD FRIDAY NIGHT THROUGH THURSDAY...MBK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 302 PM CDT THU MAY 8 2014 WIZ046-047-051-052-056>060-062>072-092015- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 302 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...AS A WARM AND UNSTABLE AIRMASS WILL BE IN PLACE AHEAD OF AN APPROACHING COLD FRONT FROM THE WEST. THE HIGHEST CHANCES FOR SEVERE THUNDERSTORMS WILL OCCUR THIS EVENING...MAINLY OVER WESTERN AND SOUTH CENTRAL WISCONSIN...WITH LESSER CHANCES IN EASTERN WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SUNDAY NIGHT AS A WARM FRONT SHIFTS NORTHWARD INTO SOUTHERN WISCONSIN. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE MONDAY THROUGH TUESDAY AS A SLOW MOVING LOW PRESSURE AREA MOVES THROUGH THE UPPER MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ643>646-092015- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 302 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AS A COLD FRONT APPROACHES LAKE MICHIGAN. LARGE HAIL AND HIGH WINDS ARE THE PRIMARY HAZARDS. PATCHY FOG WILL CONTINUE NORTH OF PORT WASHINGTON TONIGHT...AS RELATIVELY MILD AND MOIST AIR FLOWS OVER THE COOL WATERS OF LAKE MICHIGAN. DENSE FOG IS POSSIBLE IN THIS AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY WEST TO SOUTHWEST WINDS WILL BECOME GUSTY ON FRIDAY...AND WILL APPROACH SMALL CRAFT ADVISORY CRITERIA. THUNDERSTORM CHANCES RETURN SUNDAY NIGHT AND CONTINUE THROUGH TUESDAY AS A SLOW MOVING LOW PRESSURE AREA MOVES THROUGH THE REGION. WWW.WEATHER.GOV/MKX MBK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
723 PM CDT THU MAY 8 2014
WIZ052-059-060-090045-
WASHINGTON-OZAUKEE-SHEBOYGAN-
723 PM CDT THU MAY 8 2014
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...OZAUKEE AND
SHEBOYGAN COUNTIES...
AT 722 PM CDT...A RATHER SMALL BUT STRONG THUNDERSTORM WAS OVER
FREDONIA...OR NEAR SAUKVILLE...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHEBOYGAN...PORT WASHINGTON...PLYMOUTH...SHEBOYGAN FALLS...
SAUKVILLE...HOWARDS GROVE...OOSTBURG...BELGIUM...FREDONIA...KOHLER...
CEDAR GROVE...RANDOM LAKE...NEWBURG...ADELL...WALDO...GIBBSVILLE...
WAUBEKA AND HINGHAM.
LAT...LON 4357 8779 4346 8780 4341 8785 4336 8788
4343 8807 4383 8788 4378 8771 4370 8771
4370 8770 4368 8770
TIME...MOT...LOC 0022Z 207DEG 35KT 4347 8791
DAVISSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
728 PM CDT THU MAY 8 2014
WIZ052-059-060-090045-
WASHINGTON-OZAUKEE-SHEBOYGAN-
728 PM CDT THU MAY 8 2014
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...OZAUKEE...
SHEBOYGAN...
AT 727 PM CDT...ANOTHER SMALL BUT STRONG THUNDERSTORM WAS NEAR
JACKSON...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND A QUICK DOWNPOUR ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHEBOYGAN...PORT WASHINGTON...PLYMOUTH...SHEBOYGAN FALLS...
SAUKVILLE...HOWARDS GROVE...OOSTBURG...BELGIUM...FREDONIA...KOHLER...
CEDAR GROVE...RANDOM LAKE...NEWBURG...ADELL...WALDO...GIBBSVILLE...
WAUBEKA AND HINGHAM.
LAT...LON 4357 8779 4346 8780 4341 8785 4336 8788
4343 8807 4383 8788 4378 8771 4370 8771
4370 8770 4368 8770
TIME...MOT...LOC 0027Z 211DEG 40KT 4327 8817
DAVISThe Milwaukee radar (KMKX), 50 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506295.